Heart flips and thyroid

Does anyone get those really annoying heart flips-like a skip of a beat? Some days/weeks I don't have them and then out of the blue I'll have them a few times per day. Maybe it'e to do with adrenal glands as when I'm only mildly stressed I can experience them. Do my adrenals need testing. Otherwise coping on 50mcg Levo for underactive thyroid and ok on tests for B12-ok Vit D low and ferritin low so supplementing with iron and putting up with constipation!!! Taking Vit D supplements as Doc said only just under necessary amount.

9 Replies

  • This sounds like you need to check this out with your GP - irregular heartbeats are not good.



  • Hi. I know what you mean. These 'flips' were one of my first hypothyroid symptoms - well, one of the first that I noticed anyway! I used to get them particularly after doing exercise when recovering. I noticed that they went away on treatment, and came back when my treatment wasn't sufficient, then went away again when my dose was increased.

    If you are constipated with iron tablets (and it doesn't help if you're underdosed with thyroxine either), you could try taking lactulose, or switching to solgar gentle iron.

    50mcg is a low dose of thyroxine for anyone. My endo says a 'standard' dose is 125-175 mcg, and he's old school. Sounds like you may need more thyroxine?

  • Thanks v much. The doc increased my dose to 75mcg and after a few months I had terrible hyper symptoms-panic attacks, palpitations etc so when reduced to 50 I felt a lot better and all tests since have had me within the guidelines. Generally do feel ok but top up with selenium and other vits. I think I have a really sensitive metabolism so even a small amount has an effect. Couldn't face going through all the hyper symptoms again!

    Would rather be a bit lacking in energy with the odd 'flip' than hyper!!

    Will try the gentler iron tabs-thanks for that.

  • Has your doctor mentioned Hashimoto's to you? I suffer from that and often my dose of medication has to be changed because of my heart jumping all over the place. Trying to get me on the correct dose of medication is a work of art but I get there most of the time.

    Ask your doctor if you have antibodies and if you do it would be well worth while to look up Hashimoto's on the Internet, it might make you feel a bit better and understand what is going on.

    The problem usually is that you could be jumping between hyper and hypo and it can be very worrying. I've got used to it now and just lower my medication for a while. Not saying you should do that but if I didn't I would be at the doctors every month!

  • I think it's called atrial fibrillation and it has been one of the curses of my life. I have had several echocardiograms and they show nothing except a mildly leaky valve. Last year it got so bad that I was going to go to my GP and say something had to be done. Fast forward to diagnosis of hypo and adrenal problems. My heart is transformed. I think I've had a transplant.

  • now im hyper and occasionally get these to me it feels like you ve just gone over a hill in a car and down the other side?

    i m on ptu

    my levels were a little high at last endo appt next one in a few weeks

    i assumed my flips were due to that?


  • Hi There-not sure what ptu is but keep me informed as to how you get on. I don't envy the hyper though-and yes it could be that that causes the flips-take care:)

  • propylthouracil an anti thyroid drug

    just seen gp for a raised red lump on my nose and some interesting red scaly patches onmy scalp

    he said it s nothing to worry about but prob down to my meds!


    the joys of a wonky thyroid


  • Yes. I am one gigantic ectopic beat. Even though I get lots apparently they are benign - even so you should get at least and ECG and a 24 hour Holter monitor (very itchy) just to make sure. Beta blockers make hypo (and asthma) worse so I just put up with it.

You may also like...